Alabama, 2021

Tornado and Hail in Alabama, January 25, 2021

January 25, 2021 · NWS BMX · 2 events in 1 county or zone

A unusually warm and humid airmass was present across Central Alabama the night of January 25th due to persistent and deep south to southwest low level flow. Surface dew points were in the low to mid 60s and surface-based instability reached 1000-1200 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
30
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A unusually warm and humid airmass was present across Central Alabama the night of January 25th due to persistent and deep south to southwest low level flow. Surface dew points were in the low to mid 60s and surface-based instability reached 1000-1200 J/kg. Strong shear over a deep layer was also in place and combined with the instability, favored a risk for severe storms.

The storm that produced the tornado over Jefferson County developed over Central Mississippi. As the storm moved across Mississippi and into West Alabama, it exhibited episodes of mid level rotation, but not strong enough to produce a tornado. As the storm entered Jefferson County, its structure underwent organization. A rotational signature quickly matured, with an associated BWER signature on KBMX radar. A strong tornado formed just north of the city of Birmingham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 25, 7:05 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 25, 7:05 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
705 PM CST Mon Jan 25 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0700 PM CST Mon Jan 25 2021/

/Risk for a few severe thunderstorms tonight; Tornado Watch
in effect for part of Central Alabama/

At 01Z/7PM, a warm sector was analyzed across Central Alabama
with surface dew points in the low to mid 60s (F) beneath a 40 to
50 knot SW low-level jet. Surface wind trajectories were from the
S/SSE, veering to the WSW aloft. Deep-layer shear is plentiful,
with KGWX & KBMX hodographs showing 0-1 and 0-3 km helicity in the
300-400 range, closely matching high-res model output. This will
tend to favor storm organization and rotation.

Instability is not stellar, but is sufficient to present some
concern when paired with the background shear. The 00Z sounding
from our office showed a few layers of CIN aloft, but the surface
/near-surface environment showed surface-based CAPE around 500
J/kg, with higher values toward the west/just ahead of the front.
Southerly advection and upper-level trends should support CAPE
values trending upwards of 1,200 J/kg, as progged by SPC-HREF,
over the next several hours as the cold front approaches. Any
storm that is able to establish and maintain a deep core should be
able to prosper a tad longer given at least weak instability.

Since the parent shortwave trough is well to the NW, forcing is
subtle, which should tend to do two things (1) limit the amount of
severe storms and (2) lessen the ability for storms to become deep
in general. This isn't to say that severe storms won't occur, but
rather it is a limiting factor to a more robust event.

Still, lift along and near the surface front should yield a line
of thunderstorms moving across Central Alabama, with a risk for a
few tornadoes, damaging straight-line winds, and hail up to
quarter size. This line is expected to gradually weaken as it
nears the Interstate 85 corridor as surface winds become more
veered early Tuesday.

89^GSatterwhite

.LONG TERM...
/Updated at 0218 PM CST Mon Jan 25 2021/

Tuesday night through Saturday.

A cold front will stall out near the I-85 corridor Tuesday afternoon.
Mostly cloudy skies and scattered showers will continue along the
stalled out boundary Tuesday evening, but little or no rain expected
across the northern counties. A fast moving short wave trof will
track eastward across the Midwest States Tuesday night and pull
deeper moisture along the stalled frontal boundary northward late
Tuesday evening. This will bring rain back northward into a
majority of the northern counties by sunrise Wednesday. There will
likely be a band of heavy rainfall just north of the stalled out
front, along with some elevated thunderstorms. The highest
rainfall amounts should be between the I-20 and I-85 corridors.
The advancing short wave trof will push the deeper moisture
quickly eastward into Georgia Wednesday afternoon. The models vary
on the southward extent of precipitation associated with the
short wave trof, but GFS/ECMWF keep most of the rain across the TN
valley region of north Alabama. Turning much colder Wednesday
night and Thursday. Would not be surprised to see a few reports of
snow flurries across the far northern counties Wednesday night.

58/rose

Previous long-term discussion:
/Updated at 0314 AM CST Mon Jan 25 2021/

Tuesday night through Saturday.

A front will pause just south of our area Tuesday night ahead of
the next shortwave moving across the Southern Plains. Continued
isentropic lift along and north of the front will lead to high
rain chances particularly south of I-20. As a 500mb vort max
approaches the Lower Mississippi Valley, the front to our south
will move modestly northward as a warm front by Wednesday morning.
Moderate to perhaps heavy rain and embedded thunder may occur
south of I-20 through the late morning hours. Our northern
counties will be cut off from the best moisture and isentropic
lift and may only experience scattered light showers.

A cold front will sweep across the region Wednesday afternoon and
evening with strong cold advection continuing on Thursday.
Freezing temperatures will return Thursday night and Friday
morning with lows ranging from the lower 20s to around 30.
Temperatures should moderate for Friday afternoon and Saturday the
cold airmass quickly shifts eastward as a progressive weather
pattern continues. The next chance of rain may come Saturday night
and Sunday as fast-moving shortwave zips by to our north.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

A storm system will move across Central Alabama tonight, bringing
potentially severe rounds of thunderstorms to all forecast
terminals. Some of these storms could be strong to severe. Expect
updates to terminal forecasts through the evening, as timing for
each of storms is adjusted. Outside of strong thunderstorms, cigs
will likely fall to MVFR and IFR heights, with reduced vis due to
rainfall. Winds will increase from the south, with gusts up to
22-25kts.

As a cold front moves into the area, winds will become
southwesterly early Tuesday morning across the north and after
sunrise at MGM and TOI. Speeds diminish to less than 10kts
through the morning hours. Cigs will gradually improve.

&&

.FIRE WEATHER...

Brisk south to southwest winds 8-12 mph with higher gusts up to 20
mph expected overnight as a cold front approaches the area from
the west. The winds will weaken and become west-southwest on
Tuesday as a cold front pushes into the area. Unseasonably warm
and moist conditions through Tuesday as the surface front stalls
out near the I-85 corridor Tuesday afternoon. Numerous showers and
a few thunderstorms will overspread central Alabama tonight and
into Tuesday morning. The rain will temporarily end across the
northern counties Tuesday afternoon, but rain will shift back
northward Tuesday night and Wednesday as a short wave trof
approaches from the northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  69  46  61  29 /  90  20  40  40  10
Anniston    60  70  49  62  30 /  90  30  60  60  10
Birmingham  60  69  49  60  31 /  90  20  50  40   0
Tuscaloosa  60  71  49  60  31 /  90  10  50  30   0
Calera      61  70  50  60  31 /  80  20  60  40   0
Auburn      62  71  54  64  34 /  60  60  80  70   0
Montgomery  65  73  56  67  35 /  70  60  80  60   0
Troy        66  75  58  70  35 /  50  60  90  70   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 25, 2:28 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
228 PM CST Mon Jan 25 2021

ALZ011>015-017>050-262330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
228 PM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a risk of severe thunderstorms from 7 pm tonight to 5 am
Tuesday for locations near and northwest of Interstate 85. Threats
include a few tornadoes, damaging winds up to 60 mph, and hail up to
quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Jan 25, 6:48 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
648 PM CST Mon Jan 25 2021

ALZ015-260115-
Walker AL-
648 PM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 715
PM CST...

At 648 PM CST, Doppler radar was tracking a strong thunderstorm near
Oakman, or 10 miles southeast of Carbon Hill, moving northeast at 50
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Cordova, Parrish, Oakman, Smith Dam, Smith Lake, West Corona,
Holly Grove, Powellville, Manchester, Gamble, Corona, Townley, Boldo
and Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 100 AM CST for central and
west central Alabama.

LAT...LON 3396 8713 3396 8711 3394 8710 3392 8708
      3391 8708 3390 8710 3389 8709 3389 8701
      3388 8701 3367 8742 3369 8743 3369 8753
      3380 8753 3399 8715
TIME...MOT...LOC 0048Z 237DEG 42KT 3376 8743

32/Davis
Special weather statement, Jan 25, 8:03 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
803 PM CST Mon Jan 25 2021

ALZ022-260230-
Pickens AL-
803 PM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PICKENS COUNTY UNTIL 830
PM CST...

At 803 PM CST, Doppler radar was tracking a strong thunderstorm over
Bevill Lock And Dam, or near Pickensville, moving east at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordo, Reform, Carrollton, Pickensville, Garden, Bevill Lock And Dam,
Owens, Kirk, Dillburg, North Pickens Airport and Lubbub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CST for west central
Alabama.

LAT...LON 3327 8831 3345 8784 3320 8784 3313 8832
TIME...MOT...LOC 0203Z 249DEG 56KT 3318 8831

32/Davis
Special weather statement, Jan 25, 9:02 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
902 PM CST Mon Jan 25 2021

ALZ018-260345-
Etowah AL-
902 PM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ETOWAH COUNTY UNTIL 945
PM CST...

At 902 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Sardis City to near Aurora. Movement was east
at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gadsden, Boaz, Sardis City, Altoona, Walnut Grove, Reece City, Tabor
Road, Aurora, Howelton, Crudup, Mountainboro, Keener, Rockledge,
Black Creek and Wilsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 100 AM CST for northeastern
Alabama.

LAT...LON 3411 8584 3411 8583 3413 8580 3412 8579
      3410 8580 3403 8630 3419 8614 3419 8611
      3420 8610 3420 8584
TIME...MOT...LOC 0302Z 260DEG 27KT 3418 8612 3406 8621

32/Davis
Special weather statement, Jan 25, 9:26 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
926 PM CST Mon Jan 25 2021

ALZ015-024-260400-
Walker AL-Jefferson AL-
926 PM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 1000 PM CST...

At 926 PM CST, Doppler radar was tracking a strong thunderstorm near
Gorgas Steam Plant, or 12 miles south of Cordova, moving northeast at
55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gardendale, Sumiton, Dora, Adamsville, Graysville, Brookside, West
Jefferson, Cardiff, Gorgas Steam Plant, Burnwell, Quinton, Gorgas,
Sayre, Goodsprings, Barney, Birmingport, Miller Steam Plant, Tutwiler
and Partridge Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 100 AM CST for central and
west central Alabama.

LAT...LON 3367 8681 3350 8726 3352 8727 3351 8729
      3349 8730 3348 8730 3348 8731 3349 8731
      3351 8730 3352 8732 3359 8732 3359 8735
      3363 8737 3383 8690
TIME...MOT...LOC 0326Z 245DEG 48KT 3359 8726

32/Davis
Special weather statement, Jan 25, 9:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
935 PM CST Mon Jan 25 2021

ALZ023-260400-
Tuscaloosa AL-
935 PM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCALOOSA COUNTY UNTIL
1000 PM CST...

At 935 PM CST, Doppler radar was tracking a strong thunderstorm over
Binion Creek Landing, or 8 miles north of Northport, moving east at
40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bankhead Lock And Dam, Lake Lurleen State Park, Samantha, Binion
Creek Landing, Bull City, Tierce Pattton Bridge, Lake Tuscaloosa,
Highway 69 Bridge and Lake Nicol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CST for central and
west central Alabama.

LAT...LON 3343 8777 3352 8732 3351 8732 3352 8727
      3351 8727 3351 8726 3350 8727 3350 8729
      3348 8729 3349 8733 3347 8734 3346 8734
      3342 8726 3340 8725 3339 8723 3337 8723
      3329 8768
TIME...MOT...LOC 0335Z 256DEG 35KT 3337 8764

32/Davis
Local storm report, Jan 25, 9:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
954 PM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             WEST JEFFERSON          33.65N 87.07W
01/25/2021  E0.88 INCH       JEFFERSON          AL   PUBLIC

            DIME TO NICKEL SIZE HAIL REPORTED VIA SOCIAL MEDIA NEAR
            MILLER STEAM PLANT.

&&

AS

The radar

The Birmingham radar (KBMX), 60 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
January 25, 10:15 PM CST to 10:16 PM CST
Where
Jefferson County, 1.15 mi W of Palos
Measured
0.88 in hail
Reported by
Public
Coordinates
33.650, -87.070

Dime to nickel size hail reported near the Miller Steam Plant.

Tornado, Jefferson

When
January 25, 10:40 PM CST to 10:55 PM CST
Where
Jefferson County, 0.35 mi SE of Walker Chapel to 1.23 mi WNW of Chalkville
Rating
EF3
Path length
10.4 mi
Path width
900 yd
Deaths
1 direct, 0 indirect
Injuries
30 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.596, -86.826

National Weather Service meteorologists surveyed damage in northern Jefferson County and determined that it was consistent with an EF3 tornado, with maximum winds near 150 mph. The tornado began along Chapel Hills Parkway, where minor shingle damage occurred. The tornado tracked northeastward across Ellard Road and directly over the Walker Chapel Road overpass on Interstate 65. It was at this interstate exit where the tornado began to intensify rapidly, snapping numerous power poles and causing substantial damage to a hotel. The tornado continued northeastward, crossing Highway 31, causing mostly tree damage along the highway. As the tornado moved into residential areas along Fulton Drive and Lykes Boulevard, substantial damage occurred with several homes being destroyed with at least one being swept off the foundation. There was also significant tree damage in the neighborhood. Several homes along Georgetown Lane suffered significant damage as wind breached garage doors, aiding in complete roof loss in some cases. Other damage included destroyed fences, sheds, and lofting of a hot tub. Numerous trees were uprooted or snapped.

As the tornado continued toward the northeast, it paralleled Carson Road and caused substantial damage to homes along Meida Circle, Darlene Drive, and New Castle Road. Buildings in an industrial area along Carson Road were damaged, including a fleet of vehicles at Hurst Towing. The damage along New Castle Road was widespread with a few trees debarked or snapped half way down the trunk, and debris from homes thrown considerable distances. The tornado began to weaken somewhat after crossing North Pine Hill Road, but still caused minor damage to the Fultondale High School and a wooded area to the east. As it continued eastward crossing Indian Valley Road, several trees were uprooted and a few homes received minor damage. Along Highway 79, dozens of mobile homes were damaged by falling trees in the Rusk Mobile Home Park. The tornado then crossed Highway 75 in Center Point, where trees and power lines were downed near the Jefferson County Multi-Services Facility. The tornado began to weaken further at this point, but still produced a narrow discernable track of EF0 damage just east of Center Point Lake, where trees were uprooted and minor roof and structural damage occurred. Nearing the end of its life cycle, the tornado turned northward before dissipating near Country View Court in the Arrowhead subdivision of Center Point.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Jefferson2021-01-2514MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938005, 938002.